Washington, Nov 2 (ANI): Researchers have warned that despite being highly effective for many patients, unexpected consequences are emerging in patients who are prescribed proton pump inhibitors (PPIs) for reflux diseases.
PPIs are a class of important and generally safe medicines that prevent the release of stomach acid, which is one cause of the burning sensation many reflux patients experience.
Previous studies have shown that acid is not the only causal agent of tissue damage in reflux disease, and that PPIs are not effective at treating all cases of gastroesophageal reflux(GERD) and laryngopharyngeal reflux (LPR).
In addition to the evidence that acid isn't the only contributing agent in reflux disease, the new study has revealed that there are many unexpected consequences and side effects from this class of drugs.
They can include: increased rates of hip fractures, possibly related to altered calcium absorption.
It can also alter vitamin B12 and iron absorption, however, it still need to be proven. There are increased odds of acquiring nosocomial Clostridium difficile-associated diarrhea and contracting community-acquired pneumonia.
While writing in Otolaryngology - Head and Neck Surgery, the authors have advised physicians treating reflux disease patients o weigh the risks of treatment versus the risks of not treating the disease, and to consider a goal of a more holistic approach hat includes diet and lifestyle modification. (ANI)